How to Manage Nausea and Vomiting in Hospice

Nausea and vomiting are among the most distressing symptoms patients may experience toward the end of life. Although nausea is more common than vomiting, both can significantly affect a patient’s quality of life, functionality, and metabolic processes. Fortunately, most patients can achieve relief through proper management and treatment.

How to Manage Nausea and Vomiting in Hospice

How Common are Vomiting and Nausea at the End of Life?

Nausea and vomiting are common symptoms experienced by patients nearing the end of life. Approximately 50-70% of palliative and hospice care patients report experiencing nausea. These symptoms can significantly impact the patient’s quality of life and require effective management to ensure comfort during their final days.

These symptoms can manifest for various reasons, including the following:

  • General discomfort or malaise, including dizziness or lightheadedness
  • Dehydration due to fluid loss, and dry mouth and thirst
  • Weakness and fatigue
  • Loss of appetite
  • Abdominal pain or cramping
  • Gastrointestinal reflux or heartburn
  • Constipation or diarrhea
  • Pallor or cold sweats
  • Rapid or shallow breathing
  • Anxiety or restlessness
  • Difficulty concentrating or confusion
High Quality Hospice Education for Nurses
CONTINUA LEARNING

Simplify Your Hospice Team’s Training and Skill Building

A complete solution for your agency: more than 125 hospice courses, caregiver in-services, training plans, and more.

Causes of Nausea and Vomiting in Hospice and Palliative Care Patients

There are numerous causes of nausea and vomiting in hospice and palliative care patients. Identifying and treating the underlying cause is crucial for symptom relief. Some common factors include the following.

Medications and Toxins

Gastrointestinal Issues

  • Slowed GI motility
  • Peptic ulcer disease
  • Constipation, impaction, or obstruction
  • Organomegaly (enlarged liver, spleen, pancreas)
  • Esophageal stricture or obstruction
  • Pharyngeal irritation (coughing, secretions, candida) 

Other Factors

  • Vestibular stimulation, vertigo, motion sickness
  • Increased intracranial pressure
  • Pain
  • Electrolyte disturbances (hypercalcemia)
  • Certain types of cancer
  • Virus/infection
  • Anxiety 
Treatment for Nausea and Vomiting in Hospice Palliative Care Patients

Treatment for Nausea and Vomiting in Hospice Palliative Care Patients

Assessment

Proper assessment is vital for diagnosing and treating nausea and vomiting. Consider the following:

  • Patient history: diagnosis and treatments, prior history of related conditions, current medications, last bowel movement, current dietary and fluid intake, and food tolerance
  • Associated symptoms: cramping, diarrhea, fever, vomiting brown liquid, vomiting bile
  • Pattern and timing: after meals or medication, on movement, associated with anxiety or treatment
  • Other symptoms: heartburn, hiccups, dysuria, constipation, difficulty swallowing, cough, anxiety, fear, spiritual distress
  • Physical examination: general appearance, oral exam, abdominal exam, skin, elimination, pulmonary, and review of laboratory electrolyte values

Non-Pharmacological Interventions

Implementing non-pharmacological interventions can alleviate nausea and vomiting. Some recommendations include the following:

  • Stop offending agents if possible
  • Take most medications after eating (except anti-emetics)
  • Evaluate the need to change medications, dosage, route, or agent
  • Avoid stimulating agents (caffeine, lactose, spicy food, high fiber or high fat)
  • Offer clear liquids and electrolyte products
  • Provide small, frequent meals; cold foods are often tolerated better
  • Offer ice chips for severe vomiting
  • Provide frequent oral Care
  • Protect from aspiration; elevate the head of the bed for 2 hours after eating
  • Reduce noxious stimuli (odors, pain)
  • Apply a cool, damp cloth to the neck or forehead
  • Create a calm, quiet environment; encourage deep breathing and relaxation
Treatment for Nausea and Vomiting in Hospice Palliative Care Patients

Pharmacological Interventions

Pharmacological treatment should address the cause of nausea and vomiting whenever possible. Resolution of underlying factors should be the primary goal. Utilize team collaboration with the hospice patient and family in assessment, intervention, and education.

Consider the following pharmacological interventions depending on the cause of nausea and vomiting. 

For Nausea and Vomiting from Vestibular Stimulation, Motion Sickness, or Excessive Pulmonary Secretions:

  • Scopolamine 1.5 mg patch – change every 3 days – Diphenhydramine (Benadryl®) 25 mg every 6 hours orally as needed. 
  • Hyoscyamine (Levsin®) 0.125-0.25 mg every 6 hours orally/sublingually as needed

For Nausea and Vomiting from Visceral or GI Tract Stimulation: 

  • Metoclopramide (Reglan®) 10-30 mg four times daily orally
  • Add Diphenhydramine (Benadryl®) 25 mg every 6 hours if taking ≥ 40 mg/day
  • Hyoscyamine (Levsin®) 0.125-0.25 mg every 6 hours orally/sublingually as needed
  • Meclizine (Antivert®) 12.5-25 mg two to three times daily orally

If there is no relief, then consider:

  • ABR transdermal gel 1-2 ml every 6 hours as needed
  • Dexamethasone (Decadron®) 4-12 mg orally/IV two to four times daily

For Nausea and Vomiting from Increased Intracranial Pressure:

  • Dexamethasone (Decadron®) 4-12 mg orally/IV two to four times daily 
  • Haloperidol (Haldol®) 0.5-2 mg every 6 hours or 1-3 mg at bedtime orally/sublingually

For Nausea and Vomiting Stimulated by Toxins or Medications in the Bloodstream:

  • Prochlorperazine (Compazine®) 10 mg every 6-8 hours orally or 25 mg suppository every 8-12 hours rectally as needed
  • Haloperidol (Haldol®) 0.5-2 mg every 6 hours or 1-3 mg at bedtime orally/sublingually
  • Metoclopramide (Reglan®) 10-30 mg four times daily orally
  • Add Diphenhydramine (Benadryl®) 25 mg every 6 hours if taking ≥ 40 mg/day

For Nausea and Vomiting Stimulated by Anxiety, Sights, and Smells:

  • Lorazepam (Ativan®) 0.5-2 mg every 6 hours orally or sublingually as needed
  • Diphenhydramine (Benadryl®) 25 mg every 6 hours as needed

Refractory nausea and vomiting may require a combination of medications with different mechanisms of action. Evaluate and document symptoms at each visit until resolved. Evaluate discontinuation of medications as symptoms resolve.

Collaborate with psychosocial and spiritual care professionals to manage symptoms with the most effective pharmacological and non-pharmacological interventions.

Other Treatments for Nausea in Palliative Care Patients

In addition to the abovementioned treatments, other treatments may benefit nausea and vomiting in palliative care patients. These can include:

Alternative Therapies for End-of-Life Vomiting and Nausea

Acupuncture or acupressure: These traditional Chinese medicine techniques may relieve nausea and vomiting. 

Aromatherapy: Essential oils like ginger, peppermint, and lavender may help alleviate nausea when inhaled or used in massage. 

Psychosocial Interventions

Cognitive-behavioral therapy (CBT): This therapy can help patients develop coping strategies to manage anxiety and stress, possibly contributing to nausea and vomiting. 

Guided imagery and relaxation techniques: These methods can help patients find mental and emotional relief from nausea and vomiting. 

Collaborative Care

Involve the interdisciplinary team: Ensure that all hospice care team members are informed and engaged in patient Care. This includes nurses, physicians, social workers, chaplains, and other specialists. 

Open communication: Encourage an open dialogue between the patient, family, and care team to address any concerns, questions, or needs. 

Conclusion

Managing nausea and vomiting in hospice and palliative care patients is crucial to ensure the best possible quality of life during the end-of-life journey. Proper assessment, diagnosis, and a combination of pharmacological and non-pharmacological interventions can help relieve patients experiencing these distressing symptoms. 

FAQ

What does brown watery vomit mean?

Brown watery vomit may indicate the presence of digested food, bile, or even blood in the vomit. It could signify various conditions, including gastrointestinal issues, infections, or blockages.

Is vomiting part of end of life?

Vomiting can be a part of the end-of-life process as the body’s systems decline. It may result from various factors, such as medication side effects, gastrointestinal issues, or neurological changes. Hospice care teams can address vomiting with appropriate interventions to manage discomfort and ensure patients’ dignity and comfort.

References

Clinical Practice Guidelines: The Hospice of the Florida Suncoast (2008).

Grauer P, Shuster J, McCrate-Protus B. (2008). Palliative care consultant: a reference guide for palliative care 3rd ed. Kendall Hunt Publishing Co.

King C, Nausea and vomiting. In Ferrell BR, Coyle N, eds Textbook of palliative nursing. 2nd ed. Pp 177-194. Oxford University, 2006.

Kubler KK, Davis MP, Moore CD, (2005). Palliative practices: an interdisciplinary approach. Elsevier/Mosby: Missouri.

Mannix KA. Palliation of nausea and vomiting. In: Doyle D, Hanks G, Cherny N,

Calman K, eds. Oxford Textbook Palliative Medicine. 3rd ed. Pp 459-467. Oxford University, 2005.

If you found this article informative and useful share it with your friends and colleagues.

Was this article helpful?
Dislike 0
Views: 3627